Format

Send to

Choose Destination
Q J Med. 1993 Jan;86(1):5-15.

Mitochondrial myopathy associated with chronic zidovudine therapy in AIDS.

Author information

1
Department of Immunology, St. Mary's Hospital, London.

Abstract

One hundred and eighteen consecutively identified AIDS patients, 88 of whom received zidovudine (1000-1200 mg/day), were followed for 1 year to investigate prospectively the relationship between zidovudine and myopathy. Clinical and biochemical evidence of proximal myopathy was seen in 7 of 41 patients (17%) who had been receiving zidovudine for more than 270 days, but in none of those on short-term therapy and in none of the controls. Serum creatine kinase levels rose a mean of 76 days (range 34-187) before the onset of clinical signs. Creatine kinase returned to normal within 4 weeks of cessation of zidovudine and strength returned within 8 weeks, though loss of muscle bulk persisted. Chronic malaise, anorexia and nausea accompanied the myopathy and remitted within 8 weeks of stopping zidovudine. Muscle histology in four patients with myopathy showed fibre size variation with atrophic, necrotic and degenerating fibres and an absence of inflammation. Ultrastructural studies showed glycogen-packed sarcoplasm, lipid droplets and grossly giant mitochondria. These abnormalities improved substantially after stopping zidovudine. Similar but less marked changes were seen in a zidovudine treated patient without myopathy, but were absent in one AIDS patient not taking the drug. Long-term zidovudine therapy is associated with a mitochondrial myopathy and the constitutional features suggest that it is part of a wider disorder affecting cellular function in other tissues.

PMID:
8438050
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center